Nebraska, 2011

Hail and Damaging Winds in Nebraska, August 6 to 7, 2011

August 6 to 7, 2011 · NWS OAX · 29 events in 15 counties and zones

Several thunderstorm clusters developed across or moved into eastern Nebraska during the late afternoon and evening of August 6th. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Several thunderstorm clusters developed across or moved into eastern Nebraska during the late afternoon and evening of August 6th. The storms developed along and ahead of a weak cold front aided by a disturbance rotating around an upper level trough along the U.S. and Canadian border. Conditions over the area were moderately to extremely unstable as afternoon temperatures climbed into the 90s and dew point temperatures were in the 70s. In some cases supercell thunderstorms formed bow echoes creating pockets of strong and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 6, 2:44 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 6, 2:44 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
344 PM CDT SAT AUG 6 2011

.SHORT TERM...TONIGHT.
NOT MAKING ANY SIGNIFICANT CHANGES TO THE OVERNIGHT FORECAST. SKIES
HAVE CLEARED ACROSS EASTERN NEBRASKA AND WESTERN IOWA THIS AFTERNOON
ALLOWING FOR GOOD SURFACE HEATING. THIS SHOULD HELP DESTABILIZE THE
ATMOSPHERE AHEAD OF THE APPROACHING COLD FRONT AND ERODE WHAT CAP WE
HAVE. BEST UPPER SUPPORT IS STILL EXPECTED TO REMAIN FAIRLY WELL
NORTH OF THE FORECAST AREA...BUT LOW LEVEL CONVERGENCE AND WEAK
UPPER SUPPORT STILL POINTS TO A SCATTERED TO BROKEN LINE OF
CONVECTION ADVANCING ACROSS THE AREA THROUGH THE EVENING...EXITING
THE SOUTHEAST BEFORE SUN UP. INSTABILITY AND 0-6KM SHEAR ARE STILL
FORECAST TO BE SUFFICIENT FOR AT LEAST ISOLATED SEVERE
THUNDERSTORMS. DO NOT BELIEVE COVERAGE WILL BE HIGH ENOUGH RIGHT NOW
TO ADD SEVERE WORDING TO THE PRODUCTS.
&&

.LONG TERM...SUNDAY THROUGH SATURDAY

THERE WILL BE A BRIEF BREAK IN THUNDERSTORM ACTIVITY DURING THE
MORNING HOURS SUNDAY...BEFORE THE NEXT SYSTEM MOVES THROUGH IN FAST
NORTHWEST FLOW. RAIN CHANCES DURING THE AFTERNOON HOURS WILL BE
HIGHEST IN THE SOUTHWEST ZONES...BUT WILL STILL BE LOW END CHANCE
POPS. WITH MOISTURE CONTINUING TO INCREASE AHEAD OF WARM FRONT
MOVING NORTH SUNDAY NIGHT...HAVE INCREASED POPS AREA WIDE...
ESPECIALLY AFTER MIDNIGHT...BUT HAVE HELD OFF ON GOING LIKELY
WORDING. THIS WILL HAVE TO BE MONITORED...AS MODELS ARE COMING INTO
AGREEMENT OF DEVELOPMENT ALONG THIS BOUNDARY. WHILE SEVERE WEATHER
IS A POSSIBILITY...MAINLY WINDS...ANY ELEVATED STORM COULD BRING
LARGE HAIL...AND FLOODING WILL BE A CONCERN WITH ANY TRAINING STORMS.

IN THE FAST MOVING FLOW...ANOTHER COLD FRONT WILL ENTER THE AREA
MONDAY AFTERNOON AND OVERNIGHT. WHILE SEVERE STORMS CAN NOT BE RULED
OUT...THE BEST CHANCES WILL BE SOUTH OF THE AREA.

NORTHWEST FLOW WILL CONTINUE THROUGH THE EXTENDED...WITH SEVERAL
SHORTWAVES MOVING ACROSS THE AREA. THUNDERSTORMS CHANCES WILL
CONTINUE...BUT WILL BE SCATTERED IN NATURE.
&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

ALL SITES HAVE IMPROVED TO VFR AND EXPECT VFR CONDITIONS TO PREVAIL
THROUGH THIS FORECAST PERIOD OUTSIDE OF CONVECTIVE ACTIVITY.
ISOLATED CONVECTION IS POSSIBLE AREA WIDE AFTER 20Z...BUT MAIN
THREAT WILL BE BE WITH MORE ORGANIZED SCATTERED CONVECTION AHEAD OF
AN APPROACHING COLD FRONT. BEST CHANCES FOR KOFK BETWEEN 22Z AND
02Z...KOMA 03Z TO 07Z...AND KLNK 04Z TO 08Z. SOUTHERLY WINDS WILL
CONTINUE AROUND 8 TO 12 KTS AHEAD OF THE FRONT...BECOMING NORTHWEST
BEHIND THE STORMS.
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SENA/NIPPER
Hazardous weather outlook, Aug 6, 3:21 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 PM CDT SAT AUG 6 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
421 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS EVENING.
A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY HAZARDS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

INTERMITTENT THUNDERSTORM CHANCES WILL CONTINUE ACROSS PARTS OF
THE AREA INTO EARLY NEXT WEEK AS NUMEROUS WEATHER DISTURBANCES
MOVE ACROSS THE PLAINS. A FEW SEVERE THUNDERSTORMS WILL BE
POSSIBLE SUNDAY NIGHT...AND THERE MAY BE ANOTHER THREAT FOR STRONG
STORMS MONDAY AFTERNOON AND MONDAY NIGHT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

FOBERT

The radar

The Omaha radar (KOAX), 68 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 11 hail. Local standard time, as filed.

Hail, Butler

When
August 6, 5:33 PM CST
Where
Butler County, 2.19 mi WSW of Bongers Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -97.170

Thunderstorm Wind, Seward

When
August 6, 6:15 PM CST
Where
Seward County, 1.73 mi NW of Utica
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.900, -97.350

A spotter estimated thunderstorm wind gusts were around 60 mph.

Hail, Boone

When
August 6, 6:35 PM CST
Where
Boone County, Petersburg
Measured
1.25 in hail
Reported by
Public
Coordinates
41.850, -98.080

The hail was accompanied by wind gusts estimated at 60 mph.

Thunderstorm Wind, Boone

When
August 6, 6:35 PM CST
Where
Boone County, Petersburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.850, -98.080

A thunderstorm wind gust estimated at 60 mph blew a 200 lb tank across a gas station parking lot. The winds were accompanied by half dollar-size hail.

Hail, Antelope

When
August 6, 6:43 PM CST
Where
Antelope County, Oakdale
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.070, -97.970

Thunderstorm Wind, Seward

When
August 6, 6:45 PM CST
Where
Seward County, Milford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.770, -97.050

Thunderstorm wind gusts estimated at 60 mph downed 2-3 inch diameter tree limbs.

Thunderstorm Wind, Saline

When
August 6, 6:59 PM CST
Where
Saline County, 0.52 mi E of Dorchester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.650, -97.110

Tree limbs as large as 4 inches in diameter were downed by thunderstorm wind gusts estimated at 60 mph.

Hail, Antelope

When
August 6, 7:00 PM CST
Where
Antelope County, Oakdale
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.070, -97.970

Thunderstorm Wind, Lancaster

When
August 6, 7:03 PM CST
Where
Lancaster County, 0.61 mi SSE of Cobb
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.741, -96.798

Thunderstorm wind gusts estimated at around 60 mph were reported by emergency management near 56th and Denton Road.

Thunderstorm Wind, Sarpy

When
August 6, 7:05 PM CST
Where
Sarpy County, Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.080, -96.130

The public estimated thunderstorm wind gusts of at least 50 to 60 mph.

Thunderstorm Wind, Boone

When
August 6, 7:10 PM CST
Where
Boone County, 2.07 mi N of Albion
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -98.000

Thunderstorm wind gusts estimated at over 60 mph caused shed damage and downed large tree limbs. Some hail up to golf ball-size accompanied the strong winds west of Albion, and 2.25 inches of rain fell in less than 60 minutes from the storm.

Thunderstorm Wind, Sarpy

When
August 6, 7:10 PM CST
Where
Sarpy County, Gretna
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.150, -96.250

Thunderstorm wind gusts estimated at close to 60 mph damaged machine shed near Gretna.

Hail, Boone

When
August 6, 7:10 PM CST
Where
Boone County, 2 mi W of Albion
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
41.700, -98.039

Hail up to golf ball-size fell west of Albion and was accompanied by winds in excess of 60 mph. The wind and hail caused some crop and vehicle damage in the area.

Thunderstorm Wind, Lancaster

When
August 6, 7:15 PM CST to 7:28 PM CST
Where
Lancaster County, 2.01 mi S of Lakeview to 1.49 mi NNE of University Place
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.791, -96.726

A severe thunderstorm packing wind gusts estimated at over 60 mph downed many trees and caused other tree damage across Lincoln, notable south Lincoln. Some of the fallen trees and limbs damaged property and downed power lines. Damage reports included along B street, near 48th and Randolph, near 16th and Smith Streets, 10th and Lake Streets, 48th and J, 56th and South, 24th and Washington, near the Lancaster County Events Center, 54th and Princeton and 25th and E Streets. LES reported around 14,000 customers lost power from the storm.

Thunderstorm Wind, Sarpy

When
August 6, 7:29 PM CST
Where
Sarpy County, 0.69 mi S of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.070, -96.130

Tree limbs at least 4 inches in diameter were downed by thunderstorm winds that were estimated at around 60 mph. The fallen limbs partially blocked Highway 50 in southern Sarpy county.

Hail, Pierce

When
August 6, 7:30 PM CST
Where
Pierce County, Pierce
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.200, -97.530

Thunderstorm Wind, Otoe

When
August 6, 7:45 PM CST
Where
Otoe County, 0.69 mi N of Syracuse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.660, -96.180

Thunderstorm wind gusts estimated at around 60 mph downed some 4 to 6 inch in diameter tree limbs. In addition a tree with a 10 inch in diameter trunk was downed across a road near Syracuse.

Thunderstorm Wind, Platte

When
August 6, 7:45 PM CST
Where
Platte County, 0.86 mi NE of Platte Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.540, -97.490

Thunderstorm wind gusts estimated at around 60 mph downed some large tree limbs near Platte Center.

Thunderstorm Wind, Otoe

When
August 6, 8:03 PM CST to 8:16 PM CST
Where
Otoe County, 0.87 mi NE of Nebraska City Arpt
Measured
69 kt (79 mph) measured gust
Reported by
AWOS
Coordinates
40.680, -95.860

A thunderstorm wind gust of 79 mph was measured by Awos at the Nebraska City airport at 916 pm CDT. A gust of 60 mph was measured at 903 pm. The winds caused scattered tree damage in the area.

Thunderstorm Wind, Colfax

When
August 6, 8:08 PM CST
Where
Colfax County, 0.52 mi E of Schuyler
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.450, -97.060

Thunderstorm wind gusts estimated at over 60 mph caused significant tree damage around the Schuyler area along with some property damage.

Hail, Pierce

When
August 6, 8:15 PM CST
Where
Pierce County, 1.02 mi W of Pierce
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.200, -97.550

Most of the hail was quarter-size, but a few were around ping-pong ball-size.

Thunderstorm Wind, Saunders

When
August 6, 8:35 PM CST
Where
Saunders County, 0.52 mi E of Cedar Bluffs
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
41.400, -96.610

Thunderstorm wind gusts were estimated at around 60 mph by fire/rescue squad personnel. The winds downed trees and snapped some power poles in the region.

Thunderstorm Wind, Douglas

When
August 6, 8:47 PM CST to 8:57 PM CST
Where
Douglas County, 0.52 mi W of Valley to 1.01 mi S of Omaha Millard Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.320, -96.360

Thunderstorm wind gusts were measured at 66 mph at the NWS office near Valley at 957 pm CDT, this followed earlier gusts of 61 mph at 947 pm and 64 mph at 954 pm. The strong winds extended into southwest Omaha where tree limbs downed power lines and knocked out power to at least 10,000 customers, mainly in the Millard area.

Hail, Cedar

When
August 6, 8:58 PM CST
Where
Cedar County, 0.51 mi W of Randolph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.380, -97.360

Thunderstorm Wind, Douglas

When
August 6, 9:05 PM CST
Where
Douglas County, 0.52 mi E of Bennington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.370, -96.160

Thunderstorm winds were estimated by a spotter at over 60 mph near Bennington.

Hail, Douglas

When
August 6, 9:15 PM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.260, -96.010

Reported near 63rd and Emmet Streets.

Thunderstorm Wind, Pierce

When
August 6, 9:30 PM CST
Where
Pierce County, Osmond
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.370, -97.580

Thunderstorm wind gusts estimated at 60 mph split a large tree and downed other branches in the Osmond area.

Hail, Lancaster

When
August 6, 11:42 PM CST to 11:44 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.820, -96.690

Near 58th and R Streets.

Hail, Nemaha

When
August 7, 2:53 AM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.390, -95.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320081, 320082, 320083, 320088, 320084, 320085, 320086, 320087, 322533, 322535, 322536, 334668, 334680, 322551, 322560, 322562, 322565, 322568, 322571, 322572, 322573, 322575, 322577, 322581, 322582, 322583, 334627, 322584, 322585.